Alert archive / Tennessee / Flash Flood Warnings in 2013

Flash Flood Warning 20, NWS Morristown, TN

August 9, 2013Rhea County, Roane County, Tennessee

NWS Morristown, TN issued this flash flood warning at Aug 9, 2013, 4:12 PM EDT for Rhea County, Roane County, Tennessee. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Aug 9, 2013, 4:12 PM EDT (20:12 UTC)
Expired
Aug 9, 2013, 6:15 PM EDT
In force
2 hr
Issued by
NWS Morristown, TN
Area
Storm-based polygon
Flood severity
None

Counties Rhea County, TN, Roane County, TN

The radar

The Knoxville radar (KMRX), 138 km from the middle of the area, began a volume at 20:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Nashville Metro, TN (KBNA), launched 12:00Z, 8.2 hours before the alert went out and 167 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Nashville Metro, TN at 12:00Z on 2013-08-09Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1933 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Nashville Metro, TN at 12:00Z on 2013-08-09The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 144 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1933 J/kg
Mixed-layer CIN
-21 J/kg
Mixed-layer LCL
458 m above ground
0-6 km bulk shear
26 kt
0-1 km storm-relative helicity
144 m²/s²
0-3 km storm-relative helicity
109 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

981 
WGUS54 KMRX 092012
FFWMRX
TNC143-145-092215-
/O.NEW.KMRX.FF.W.0020.130809T2012Z-130809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MORRISTOWN TN
412 PM EDT FRI AUG 9 2013

THE NATIONAL WEATHER SERVICE IN MORRISTOWN HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  RHEA COUNTY IN EAST TENNESSEE...
  ROANE COUNTY IN EAST TENNESSEE...
  THIS INCLUDES THE CITY OF ROCKWOOD...

* UNTIL 615 PM EDT

* AT 408 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED
  FLASH FLOODING FROM A THUNDERSTORM 7 MILES WEST OF SPRING CITY...OR
  12 MILES NORTH OF DAYTON...MOVING NORTHEAST AT 10 MPH.

* OTHER LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO
  GRANDVIEW AND EAGLE FURNACE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3561 8507 3568 8498 3577 8492 3583 8477
      3590 8470 3575 8458 3571 8468 3574 8471
      3570 8472 3569 8475 3570 8476 3567 8479
      3558 8505

$$

DGS
3 follow-up statements
962 
WGUS74 KMRX 092052
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
452 PM EDT FRI AUG 9 2013

TNC145-092057-
/O.CAN.KMRX.FF.W.0020.000000T0000Z-130809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
ROANE TN-
452 PM EDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR ROANE COUNTY...

LAT...LON 3558 8505 3562 8505 3568 8498 3577 8491
      3582 8478 3579 8474 3576 8475 3575 8473
      3573 8471 3570 8473 3569 8475 3570 8476
      3567 8479

$$

TNC143-092215-
/O.CON.KMRX.FF.W.0020.000000T0000Z-130809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-
452 PM EDT FRI AUG 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR RHEA
COUNTY...

AT 446 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING.  THIS STORM WAS
LOCATED NEAR SPRING CITY...OR 12 MILES NORTH OF DECATUR...MOVING
NORTHEAST AT 20 MPH.

RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS FALLEN IN AREAS NEAR 
SPRING CITY AND GRANDVIEW. ADDITIONAL THUNDERSTORMS WILL TRACK OVER 
THIS SAME AREA...AND ANOTHER 2 TO 3 INCHES OF RAIN WILL BE POSSIBLE 
BEFORE THE STORMS END.

CREEKS AND STREAMS THAT MAY FLOOD INCLUDE YOUNGS CREEK...PINEY 
CREEK...PINEY RIVER...HEISKELL BRANCH...AND VANS CREEK. IF YOU ARE 
NEAR A CREEK OR STREAM IN THIS AREA...MOVE TO HIGHER GROUND. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

IN HILLY TERRAIN THERE ARE HUNDREDS OF LOW WATER CROSSINGS WHICH ARE
POTENTIALLY DANGEROUS IN HEAVY RAIN. DO NOT ATTEMPT TO TRAVEL ACROSS
FLOODED ROADS. FIND ALTERNATE ROUTES. IT TAKES ONLY A FEW INCHES OF
SWIFTLY FLOWING WATER TO CARRY VEHICLES AWAY.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY 
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN 
MORRISTOWN.

&&

LAT...LON 3558 8505 3562 8505 3568 8498 3577 8491
      3582 8478 3579 8474 3576 8475 3575 8473
      3573 8471 3570 8473 3569 8475 3570 8476
      3567 8479

$$
DGS
927 
WGUS74 KMRX 092130
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
530 PM EDT FRI AUG 9 2013

TNC143-092215-
/O.CON.KMRX.FF.W.0020.000000T0000Z-130809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-
530 PM EDT FRI AUG 9 2013

...A FLASH FLOOD WARNING REMAINS IN EFFECT UNTIL 615 PM EDT FOR RHEA
COUNTY...

AT 523 PM EDT...NATIONAL WEATHER SERVICE DOPPLER RADAR CONTINUED TO 
INDICATE A THUNDERSTORM PRODUCING FLASH FLOODING 9 MILES SOUTHWEST 
OF SPRING CITY. RADAR ESTIMATES THAT 2 TO 3 INCHES OF RAIN HAS 
FALLEN IN THIS AREA...AND AN ADDITIONAL 1 TO 2 INCHES WILL BE 
POSSIBLE BEFORE THE STORMS END.

SOME CREEKS THAT MAY FLOOD INCLUDE YOUNGS CREEK...MOCCASIN 
CREEK...AND MAPLESLUSH BRANCH.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

EXCESSIVE RUNOFF FROM HEAVY RAINFALL WILL CAUSE FLOODING OF SMALL
CREEKS AND STREAMS...COUNTRY ROADS...AS WELL AS FARMLAND ALONG THE
BANKS OF CREEKS AND STREAMS. OTHER LOW LYING PLACES THAT NORMALLY
FLOOD EASILY COULD BECOME DEATH TRAPS. IF YOU COME TO A FLOODED OR
CLOSED ROAD...TURN AROUND! DON'T DROWN! THIS IS A LIFE THREATENING
SITUATION.

TO REPORT FLOODING...HAVE THE NEAREST LAW ENFORCEMENT AGENCY RELAY
YOUR REPORT TO THE NATIONAL WEATHER SERVICE FORECAST OFFICE IN
MORRISTOWN.

&&

LAT...LON 3558 8505 3562 8505 3568 8498 3577 8491
      3582 8478 3579 8474 3576 8475 3575 8473
      3573 8471 3570 8473 3569 8475 3570 8476
      3567 8479

$$

DGS
296 
WGUS74 KMRX 092219
FFSMRX

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MORRISTOWN TN
619 PM EDT FRI AUG 9 2013

TNC143-092229-
/O.EXP.KMRX.FF.W.0020.000000T0000Z-130809T2215Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
RHEA TN-
619 PM EDT FRI AUG 9 2013

...THE FLASH FLOOD WARNING HAS EXPIRED FOR RHEA COUNTY...

THE HEAVY RAINFALL THAT PROMPTED THE WARNING HAS ENDED ACROSS THE
WARNED AREA...AND THE FLOOD THREAT HAS DIMINISHED. THEREFORE...THE
WARNING HAS BEEN ALLOWED TO EXPIRE..

LAT...LON 3558 8505 3562 8505 3568 8498 3577 8491
      3582 8478 3579 8474 3576 8475 3575 8473
      3573 8471 3570 8473 3569 8475 3570 8476
      3567 8479

$$

DGS

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Morristown, TN wrote its last area forecast discussion before this flash flood warning went out at Aug 9, 3:01 PM EDT, 1 hour 11 minutes earlier.

Area forecast discussion, Aug 9, 3:01 PM EDT, 1 hour 11 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MORRISTOWN TN
301 PM EDT FRI AUG 9 2013

.SHORT TERM...(TONIGHT THROUGH SUNDAY)...A FEW AREAS OF CONVECTION
TRYING TO GET ORGANIZED THIS AFTERNOON...OVER SRN MIDDLE TN INTO NW AL
THE CENTRAL AND NE PARTS OF THE CUMBERLAND PLATEAU...AND OVER SW NC
EAST TO GSP. FIRST AREAS APPEAR TO BE ASSOCIATED WITH AN EARLIER
OUTFLOW BOUNDARY...AND THE LAST AREA MOST LIKELY DUE TO OROGRAPHIC
LIFT OR CONVERGENCE. WHAT EVOLVES FOR THE REMAINDER OF THE
AFTERNOON AND OVERNIGHT IS STILL CHALLENGING...GIVEN THE WEAK
FRONTAL BOUNDARY STILL WELL TO OUR N-NW. LIKELY SHOWERS AND
SCATTERED STORMS STILL LOOKS LIKE A GOOD START...AND QUITE CLOSE TO
OR JUST ABOVE GFS MOS POPS FOR TONIGHT.

AIRMASS HAS BECOME MODERATELY UNSTABLE ACROSS THE FORECAST AREA...
ESPECIALLY WRN AREAS. HIGHLY MOIST AIRMASS AND WETTER THAN NORMAL
GROUNDS FOR EARLY AUGUST SUGGEST A FLOOD CONCERN. HOWEVER...STORM
MOTION IS MUCH FASTER THAN YESTERDAY (ENE AT 20 TO 25 MPH)...AND A
SYNOPTIC FEATURE TO FOCUS CONVERGENCE IS STILL LACKING. NO DEFINITE
UPPER LEVEL SUPPORT OVERNIGHT...SO COVERAGE AND INTENSITY MAY
DIMINISH AFTER 10/06Z. POCKETS OF HEAVY RAINFALL OVER THE PAST 2 TO
3 DAYS HAVE BEEN RANDOM AND VERY LIMITED...SO CONSIDERING ALL OF
THESE FACTORS...OPTED TO NOT ISSUE A FLOOD WATCH FOR NOW. I DID
HIGHLIGHTED LOCALLY HEAVY RAINS TONIGHT AND AGAIN ON SATURDAY.

OTHERWISE...STAYED QUITE CLOSE TO PREVIOUS GRIDS FOR SATURDAY
THROUGH SUNDAY...WITH SLIGHT CHANGES TO LOWER POPS A BIT FOR
SUNDAY. THE FRONTAL BOUNDARY IS EXPECTED TO SAG SOUTH SATURDAY...
BUT COULD LIFT NORTH OF THE REGION BY SATURDAY NIGHT OR SUNDAY.
MOS POPS AND MIN TEMPS CLOSELY FOLLOWED...BUT STAYED BELOW THE GFS
MOS FOR MAX TEMPS EACH DAY.

.LONG TERM...(SUNDAY NIGHT THROUGH FRIDAY)...UNSETTLED CONDITIONS
WILL PERSIST IN THIS PERIOD OF THE FORECAST AS SHOWERS AND
THUNDERSTORMS CONTINUE TO FORM IN THE MOIST AND UNSTABLE AIRMASS IN
THE WARM SECTOR OUT AHEAD OF A COOL FRONT WHICH EDGES VERY SLOWLY
INTO THE SOUTHERN APPALACHIAN REGION. KEPT LOW THROUGH MEDIUM
CHANCE POPS FOR THE PRECIPITATION EXCEPT ON TUESDAY WHEN A STRONGER
SHORT WAVE TROUGH RIDES OVER THE BOUNDARY ENHANCING THE POSSIBILITY
OF SHOWERS AND THUNDERSTORMS. GRADUALLY TAPERED POPS BACK WEDNESDAY
THROUGH FRIDAY AS THE SYNOPTIC BOUNDARY PUSHES JUST A LITTLE
FURTHER SOUTH OF THE REGION. SLIGHTLY BELOW NORMAL MAX TEMPS WERE
PREFERRED IN THIS SEEMINGLY NEVER ENDING ANOMALOUS PATTERN
FEATURING AN AMPLIFIED EASTERN U.S. UPPER TROUGH.

&&

.PRELIMINARY POINT TEMPS/POPS...
CHATTANOOGA AIRPORT, TN             73  87  71  88  72 /  50  60  30  50  50
KNOXVILLE MCGHEE TYSON AIRPORT, TN  71  85  71  87  71 /  60  70  40  40  40
OAK RIDGE, TN                       72  84  70  86  70 /  70  70  40  40  40
TRI CITIES AIRPORT, TN              68  82  66  84  66 /  60  80  40  40  30

&&

.MRX WATCHES/WARNINGS/ADVISORIES...
NC...NONE.
TN...NONE.
VA...NONE.

&&

TG
Hazardous weather outlook, Aug 9, 3:11 PM EDT, 1 hour 1 minute before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MORRISTOWN TN
311 PM EDT FRI AUG 9 2013

NCZ060-061-TNZ012>018-035>047-067>074-081>087-098>102-VAZ001-002-
005-006-008-101915-
CHEROKEE-CLAY-SCOTT TN-CAMPBELL-CLAIBORNE-HANCOCK-HAWKINS-
SULLIVAN-JOHNSON-MORGAN-ANDERSON-UNION-GRAINGER-HAMBLEN-
NORTHWEST COCKE-COCKE SMOKY MOUNTAINS-NORTHWEST GREENE-
SOUTHEAST GREENE-WASHINGTON TN-UNICOI-NORTHWEST CARTER-
SOUTHEAST CARTER-ROANE-LOUDON-KNOX-JEFFERSON-NW BLOUNT-
BLOUNT SMOKY MOUNTAINS-NORTH SEVIER-SEVIER SMOKY MOUNTAINS-
SEQUATCHIE-BLEDSOE-RHEA-MEIGS-MCMINN-NORTHWEST MONROE-
SOUTHEAST MONROE-MARION-HAMILTON-BRADLEY-WEST POLK-EAST POLK-LEE-
WISE-SCOTT-RUSSELL-WASHINGTON-
311 PM EDT FRI AUG 9 2013 /211 PM CDT FRI AUG 9 2013/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST NORTH
CAROLINA...EAST TENNESSEE AND SOUTHWEST VIRGINIA.

.DAY ONE...THIS AFTERNOON AND TONIGHT...

SHOWERS AND SCATTERED THUNDERSTORMS WILL CONTINUE TO DEVELOP FOR
THE REST OF THE AFTERNOON AND AT LEAST EARLY TONIGHT. GIVEN THE
VERY MOIST AND UNSTABLE AIRMASS OVER THE REGION...SOME OF THESE
STORMS MAY PRODUCE WIND GUSTS UP TO 45 MPH...AS WELL AS LOCALLY
HEAVY RAINS OF 1 INCH PER HOUR OR GREATER.

MINOR FLOODING OF LOW LYING OR FLOOD PRONE AREAS IS POSSIBLE
OVERNIGHT. MINOR RISES ON CREEKS AND SMALL STREAMS COULD OCCUR
...SO STAY WEATHER ALERT IF YOU LIVE NEAR AREA CREEKS OR STREAMS.

.DAYS TWO THROUGH SEVEN...SATURDAY THROUGH THURSDAY...

A WARM...MOIST AIR MASS WILL KEEP A GOOD CHANCE OF SHOWERS AND
THUNDERSTORMS ACROSS THE REGION THROUGH THE WEEKEND AND INTO THE
UPCOMING WORK WEEK. LOCALLY HEAVY RAINS AND A FEW STRONG STORMS
WITH DAMAGING WINDS ARE POSSIBLE EACH DAY...ESPECIALLY SATURDAY
AFTERNOON AND EVENING.

.SPOTTER INFORMATION STATEMENT...

DUE TO THE ISOLATED NATURE OF HEAVY RAINFALL AND STRONG WINDS...
SPOTTER ACTIVATION IS NOT ANTICIPATED.

TG

The office that day

Everything else NWS Morristown, TN issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Aug 9, 3:20 PM EDTAreal Flood AdvisoryMRXBledsoe115 min
Aug 9, 4:44 PM EDTFlash Flood WarningMRXBledsoe2 hr
Aug 9, 5:44 PM EDTAreal Flood AdvisoryMRXBlount, Knox, Loudon, McMinn, Monroe2 hr
Aug 9, 5:50 PM EDTAreal Flood AdvisoryMRXPolk115 min
Aug 9, 6:46 PM EDTFlash Flood WarningMRXBledsoe3 hr

Nearby

Flash Flood Warnings in Tennessee, 2013Every flash flood warning in 2013

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.